Alabama, 2001

Tornado and Damaging Winds in Alabama, January 19, 2001

January 19, 2001 · NWS BMX · 3 events in 1 county or zone

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$610,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 19, 4:11 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 19, 4:11 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
411 AM CST FRI JAN 19 2001

COLD FRONT NOW WELL DEFINED FROM JUST EAST OF HSV AND TCL TO A LOW N
OF NEW ORLEANS.  THE LOW IS FORECAST TO PASS SE OF BHM THIS MORNING
AND BE INTO NW GA BY NOON.  RAINFALL IN THE FFA AREA NW AL HAS
DIMINISHED SLIGHTLY BUT REMAINS ALMOST CONTINUOUS AND LIKELY TO
PICK UP AGAIN AS THE LOW APPROACHES.  RADAR PRECIP ESTIMATES
WERE A LITTLE ON THE LOW SIDE...BY MAYBE 30%...AT MIDNIGHT.
THERE IS STILL A LOT OF LIGHTNING BACK IN THE COLD AIR OVER LA. WILL
CONTINUE THE FF WATCH FOR THIS MORNING. ELSEWHERE...THUNDERSTORMS MAY
PRODUCE HEAVIER RAINFALL RATES BUT OF LESSER DURATION AND FLASH
FLOODING NOT LIKELY. PRECIP WILL DIMINISH THIS AFTERNOON AND
EVENING...PROBABLY ENDING BEFORE IT CAN CHANGE OVER TO SNOW.  EVEN IF
A BRIEF PERIOD OF SNOW OCCURS...IT SHOULD MELT AS TEMPS NOT EXPECTED
TO FALL BELOW FREEZING UNTIL PRETTY LATE TONIGHT.  WE COULD SEE SOME
VERY LIGHT ACCUMULATIONS TN VALLEY AFTER MIDNIGHT...SPECIALLY NE AL.
MORE CONCERNED ABOUT SNOW ACCUMULATING SAT OVER THE TN VALLEY...
SPECIALLY HSV EWD AS STRONG UPPER LOW SWINGS ACROSS TN/KY.  MODEL
QPF'S DON'T SHOW MUCH BUT BELIEVE WE COULD SEE AN INCH OR SO UP
THERE.

AREAS ALREADY BEHIND THE FRONT WILL SEE TEMPS STEADY OR FALLING
SLOWLY TODAY.  WINDS EXPECTED TO HOLD UP THRU SATU BUT WIND CHILL
CRITERIA NOT EXPECTED TO BE MET.  IT WILL MOST UNPLEASANT ON SAT
HOWEVER.

HSV RS 044/031 033/020 042 +65
BHM RM 055/029 035/023 044 +51
MGM TE 069/034 040/025 048 +20=

.BHM...NONE.

07

In the hours before

Special weather statement, Jan 19, 3:22 AM CST, 5 hours 57 minutes before
ALZ022-023-030>034-191015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 AM CST FRI JAN 19 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PICKENS...HALE...
TUSCALOOSA...SUMTER...GREENE...PERRY...AND BIBB COUNTIES. THIS
LEAVES NO COUNTIES UNDER A SEVERE THUNDERSTORM WATCH IN THE
BIRMINGHAM COUNTY WARNING AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA THROUGH THE MORNING HOURS...BUT THE
THREAT OF SEVERE WEATHER HAS DIMINISHED.
Special weather statement, Jan 19, 7:34 AM CST, 1 hour 45 minutes before
ALZ001>038-040>050-191500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 AM CST FRI JAN 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN INTENSIFYING STORM SYSTEM...MOVING NORTHEAST OUT OF THE GULF OF
MEXICO ACROSS THE SOUTHEASTERN STATES...WILL CONTINUE TO BRING RAIN
TO NORTH AND CENTRAL ALABAMA TODAY.  THE MOST WIDESPREAD RAIN WILL
BE IN THE NORTHERN AND WESTERN SECTIONS OF THE STATE...WHERE THERE
IS A POTENTIAL FOR FLASH FLOODING...ESPECIALLY THIS MORNING.

SOUTH AND EAST OF INTERSTATE 20...THE RAIN WILL BE MORE SCATTERED IN
NATURE.  HOWEVER...IT IS IN THIS AREA WHERE STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE.  THE MAIN THREAT TIME FOR SEVERE
THUNDERSTORMS WILL ALSO BE DURING THE MORNING HOURS.

GUSTY WINDS IN THE WAKE OF THE STORM SYSTEM WILL BRING MUCH COLDER
AIR INTO THE STATE FROM THE NORTHWEST...WHILE GRADUALLY DIMINISHING
THE EXTENT OF THE RAIN THIS AFTERNOON AND EARLY TONIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE FLASH FLOOD OR SEVERE WEATHER
WARNINGS THROUGH THIS MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
January 19, 9:19 AM CST
Where
Montgomery County, Maxwell Afb
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.383, -86.350

Wind was measured at 61 mph at Maxwell Air Force Base as a bow echo moved through the area.

Tornado, Montgomery

When
January 19, 9:22 AM CST to 9:25 AM CST
Where
Montgomery County, 2 mi E of Montgomery
Rating
F0
Path length
2.3 mi
Path width
100 yd
Injuries
4 direct, 0 indirect
Property damage
$450,000
Reported by
NWS STORM SURVEY
Coordinates
32.383, -86.267

A tornado from a bow echo configuration first touched down just west of Greenwood Cemetery on Three Mile Branch in eastern Montgomery (city). The tornado was moving northeastward at approximately 50 mph and moved through the Forest Hills area downing trees and causing minor structural damage to some homes. The tornado crossed the Atlanta Highway and continued to down trees in the Johnstown area of eastern Montgomery. Much of the damage here occurred when trees fell onto structures. The tornado appeared to end on the south edge of Gunter Industrial Park. Several minor injuries were reported.

Thunderstorm Wind, Montgomery

When
January 19, 9:24 AM CST to 9:27 AM CST
Where
Montgomery County, 3 mi NE of Montgomery
Measured
65 kt (75 mph)
Property damage
$150,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.417, -86.267

A second path of damage occurred slightly north of the tornado path. Damage occurred from the north side of Gunter Air Force Station along Congressman Dickinson Drive through the Eastern Boulevard/Congressman Dickinson Interchange and into a residential area of Madison Park. One mobile home was de-roofed and one other house suffered signficant roof damage in this area. Other damage was primarily in the form of downed trees and power lines and minor roof damage (shingles removed). This damage path was about 3 miles long and about 200 yards wide. This event was produced by a strong thunderstorm that exhibited a bowing characteristic which is frequently accompanied by weak tornadoes and strong straight-line wind. Wind gusts with the thunderstorms were measured at 48 mph at 9:15 AM at Dannelly Field and 61 mph at Maxwell Air Force base at 9:19 AM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231198, 5231098, 5231197.